Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 255, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 4, 2016, 7:13 AM CDT for Burleigh County, Morton County, Oliver County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2016, 7:13 AM CDT (12:13 UTC)
- Expired
- Sep 4, 2016, 8:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Burleigh County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 41 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 7:15 AM CDT | TSTM WND GST 60 | New Salem, ND | SPOTTED A POLE LEANING OVER ON HIGHWAY 94 BETWEEN SWEET BRIAR LAKE AND NEW SALEM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 0.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
906
WUUS53 KBIS 041213
SVRBIS
NDC015-059-065-041315-
/O.NEW.KBIS.SV.W.0255.160904T1213Z-160904T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
713 AM CDT SUN SEP 4 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
WEST CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 815 AM CDT
* AT 712 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEW
SALEM...OR 20 MILES EAST OF GLEN ULLIN...MOVING NORTHEAST AT 40
MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
LAKE HARMON AROUND 745 AM CDT.
CROSS RANCH STATE PARK AROUND 805 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DOUBLE
DITCH INDIAN VILLAGE...SWEET BRIAR LAKE...JUDSON...NELSON
LAKE...CROWN BUTTE LAKE...PRICE AND SANGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4680 10160 4727 10118 4723 10098 4721 10099
4719 10099 4716 10096 4715 10082 4696 10076
4665 10135
TIME...MOT...LOC 1212Z 224DEG 34KT 4680 10139
HAIL...0.75IN
WIND...70MPH
$$
ABELING3 follow-up statements
928
WWUS53 KBIS 041228
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
728 AM CDT SUN SEP 4 2016
NDC015-059-065-041315-
/O.CON.KBIS.SV.W.0255.000000T0000Z-160904T1315Z/
OLIVER ND-BURLEIGH ND-MORTON ND-
728 AM CDT SUN SEP 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR EASTERN OLIVER...WEST CENTRAL BURLEIGH AND NORTH CENTRAL MORTON
COUNTIES...
AT 728 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF NEW SALEM...OR 18 MILES WEST OF MANDAN...MOVING NORTHEAST AT 40
MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
CROSS RANCH STATE PARK AROUND 805 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DOUBLE
DITCH INDIAN VILLAGE...SWEET BRIAR LAKE...JUDSON...NELSON
LAKE...CROWN BUTTE LAKE...PRICE AND SANGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4727 10118 4723 10098 4721 10099 4719 10099
4716 10096 4715 10082 4696 10076 4674 10123
4686 10155
TIME...MOT...LOC 1228Z 221DEG 34KT 4692 10125
HAIL...0.75IN
WIND...70MPH
$$
ABELING254
WWUS53 KBIS 041250
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
750 AM CDT SUN SEP 4 2016
NDC015-059-065-041315-
/O.CON.KBIS.SV.W.0255.000000T0000Z-160904T1315Z/
OLIVER ND-BURLEIGH ND-MORTON ND-
750 AM CDT SUN SEP 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR EASTERN OLIVER...WEST CENTRAL BURLEIGH AND NORTH CENTRAL MORTON
COUNTIES...
AT 749 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF LAKE HARMON...OR 15 MILES SOUTH OF WASHBURN...MOVING NORTHEAST AT
40 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
CROSS RANCH STATE PARK AROUND 805 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DOUBLE
DITCH INDIAN VILLAGE...SANGER...NELSON LAKE...CROWN BUTTE LAKE AND
PRICE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4727 10118 4723 10098 4721 10099 4719 10099
4716 10096 4715 10082 4696 10076 4682 10106
4694 10148
TIME...MOT...LOC 1249Z 224DEG 34KT 4707 10104
HAIL...0.75IN
WIND...70MPH
$$
ABELING489
WWUS53 KBIS 041313
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
813 AM CDT SUN SEP 4 2016
NDC015-059-065-041322-
/O.EXP.KBIS.SV.W.0255.000000T0000Z-160904T1315Z/
OLIVER ND-BURLEIGH ND-MORTON ND-
813 AM CDT SUN SEP 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OLIVER...WEST CENTRAL
BURLEIGH AND NORTH CENTRAL MORTON COUNTIES WILL EXPIRE AT 815 AM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4727 10118 4723 10098 4721 10099 4719 10099
4716 10096 4715 10082 4696 10076 4682 10106
4694 10148
TIME...MOT...LOC 1308Z 224DEG 34KT 4707 10104
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:10 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 4, 6:10 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 610 AM CDT SUN SEP 4 2016 .UPDATE... Issued at 602 AM CDT Sun Sep 4 2016 Very dynamic and active morning across the region. Several thunderstorms have grown to severe limits based on radar imagery along the frontal boundary in northeast North Dakota early this morning. Now more thunderstorms are forming across south central North Dakota and latest HRRR has a strong line/bow echo beginning southwest and tracking northeast. Used the latest HRRR pop initialization. Moved the threat for severe weather up to this morning. && .SHORT TERM...(Today and tonight) Issued at 329 AM CDT Sun Sep 4 2016 A significant jet streak at h300 is forecast to move northeast from the four corners region into the upper plains today and tonight. Co-incident with this, a northern stream 100+ kt jet is over topping a broad ridge across southern Canada creating significant diffluence aloft between the two features. This will act in tandem to create a large and persistent upward motion field across North Dakota and in turn increase the low level jet pulling moisture into the region. Other important factors such as a two standard deviation from normal precipitable water anomaly will support wide spread showers and thunderstorms across the state today and tonight. The first push of precipitation is moving into southwest north dakota this morning. Now finally seeing the expected line of storms forming in northeast North Dakota along the frontal boundary. This makes the pop forecast a bit complex early today but by late morning widespread showers and thunderstorms will connect from the southwest into the northeast. Have adjusted pops per the latest HRRR runs for the morning hours. The front will also be the focus for severe thunderstorms this afternoon and evening. Current thinking is sufficient heating will allow the cape to reach the forecast 1500-2500 the models suggest. For this afternoon and evening a slight risk of severe thunderstorms are noted. Moderate to heavy rain will be the result across the James river valley later today and tonight. Local amounts of 3 inches or a little more will extend over sufficiently long 6 to 12 hour period and at this time flash flooding is not anticipated. Will not issue any headlines for this. .LONG TERM...(Monday through Saturday) Issued at 329 AM CDT Sun Sep 4 2016 The long term continues to look cooler and active as a broad cyclonic flow will remain over the northern plains with several shortwaves moving through. The superblend guidance indicated the best chance for showers this coming week will be wednesday with a transient short wave producing likely pops. There will be at least a chance for showers and thunderstorms through Saturday. Highs Monday will be the coolest with upper 50s northwest and the 60s east. Then highs will be in the 60s to lower 70s for the remainder of the week. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 602 AM CDT Sun Sep 4 2016 Showers and thunderstorms will impact the area through the day. The best chance for thunderstorms will be at KDIK, KBIS, and KJMS this morning and early afternoon. Another round of thunderstorms will be possible mid afternoon Sunday at KJMS. MVFR cigs with localized IFR cigs will develop along with the potential for reduced visibilities in precipiation. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...WAA SHORT TERM...WAA LONG TERM...WAA AVIATION...MM
Hazardous weather outlook, Sep 4, 6:18 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 618 AM CDT SUN SEP 4 2016 NDZ004-005-012-013-018>023-025-031>037-040>048-050-051-051130- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 618 AM CDT SUN SEP 4 2016 /518 AM MDT SUN SEP 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG WITH HEAVY RAIN ARE EXPECTED TODAY AND TONIGHT. SOME STORMS MAY BECOME SEVERE SOUTH CENTRAL INTO THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE MONDAY. SEVERE WEATHER IS NOT EXPECTED. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH CENTRAL AND SOUTHEAST SUNDAY. NDZ001>003-009>011-017-051130- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE- 618 AM CDT SUN SEP 4 2016 /518 AM MDT SUN SEP 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA
In the hours before
Special weather statement, Sep 4, 4:17 AM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 417 AM CDT SUN SEP 4 2016 NDZ012-013-022-023-040945- MCHENRY-PIERCE-WELLS-SHERIDAN- 417 AM CDT SUN SEP 4 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHERIDAN... SOUTHWESTERN PIERCE...SOUTHEASTERN MCHENRY AND NORTHWESTERN WELLS COUNTIES UNTIL 445 AM CDT... AT 417 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MARTIN...OR 14 MILES WEST OF HARVEY...MOVING NORTHEAST AT 20 MPH. WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARVEY...ANAMOOSE...MARTIN...SELZ AND SHEYENNE LAKE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4764 10021 4782 10047 4803 10009 4783 9983 TIME...MOT...LOC 0917Z 229DEG 20KT 4777 10026 ABELING
Special weather statement, Sep 4, 5:08 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
508 AM CDT SUN SEP 4 2016
NDZ023-041045-
WELLS-
508 AM CDT SUN SEP 4 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WELLS COUNTY UNTIL
545 AM CDT...
AT 507 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
SHEYENNE...OR 25 MILES NORTHWEST OF CARRINGTON...MOVING NORTHEAST AT
20 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BREMEN AND HAMBERG.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4766 9934 4778 9954 4785 9951 4785 9930
4784 9929 4769 9929
TIME...MOT...LOC 1007Z 222DEG 19KT 4778 9937
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 4:17 AM CDT | Special Weather Statement | BIS | Sheridan | 28 min |
| Sep 4, 4:53 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 26 min |
| Sep 4, 5:08 AM CDT | Special Weather Statement | BIS | Wells | 37 min |
| Sep 4, 7:38 AM CDT | Special Weather Statement | BIS | Sheridan | 37 min |
| Sep 4, 7:55 AM CDT | Special Weather Statement | BIS | Pierce | 35 min |
| Sep 4, 8:34 AM CDT | Special Weather Statement | BIS | Sheridan | 26 min |
| Sep 4, 8:39 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 66 min |
| Sep 4, 9:02 AM CDT | Special Weather Statement | BIS | Sheridan, Wells | 28 min |
| Sep 4, 9:17 AM CDT | Areal Flood Advisory | BIS | Stutsman | 3 hr |
| Sep 4, 9:55 AM CDT | Special Weather Statement | BIS | Stutsman | 35 min |
| Sep 4, 6:16 PM CDT | Special Weather Statement | BIS | Emmons | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.